Colorado, 2014

Hail in Colorado, May 20, 2014

May 20, 2014 · NWS BOU · 16 events in 4 counties and zones

Severe thunderstorms produced hail, up to quarter size, in Denver and Jefferson Counties. As the storms tracked across eastern Arapahoe and Lincoln Counties, hail up to baseball size was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail, up to quarter size, in Denver and Jefferson Counties. As the storms tracked across eastern Arapahoe and Lincoln Counties, hail up to baseball size was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 9:52 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, May 20, 9:52 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT TUE MAY 20 2014

.UPDATE...
ISSUED AT 1050 AM MDT TUE MAY 20 2014

STABLE MOIST AIR AND AREAS OF STRATUS/STRATOCUMULUS COVERING THE
NORTHEAST PLAINS AT THIS HOUR IN THE WAKE OF A PSEUDO COLD FRONT/
T-STORM OUTFLOW BOUNDARY THAT BLEW DOWN FROM STRONG T-STORMS
CROSSING THE NORTHEAST CORNER OF THE STATE LAST NIGHT. BOUNDARY
LAYER IS PRESENTLY STRONGLY CAPPED AND LOW AND MID-LEVELS LAPSE
RATES ARE ABSOLUTE TO CONDITIONALLY STABLE. ABOVE THE SFC BASED
INVERSION...EAST FACING SLOPES ARE HEATING UP WITH MODELS
INDICATING SFC-650 MB LAPSES RATES IN THE 8-9DEG/KM BY EARLY THIS
AFTERNOON. MEANWHILE LIGHT EASTERLY LOW-LEVEL UPSLOPE FLOW PRESENT
ON THE PLAINS AND UP INTO THE LOWER FOOTHILLS.

LATER TODAY...ISOLATED/SCATTERED SHOWERS/T-STORMS EXPECTED TO
FORM INITIALLY OVER THE FRONT RANGE AND HIGHER REACHES OF THE
MOSQUITO AND PARK RANGES. BUT ITS THOSE STORMS CLOSER TO THE HIGH
PLAINS MOISTURE THAT SHOULD SUSTAIN THEIR UPDRAFTS SUFFICIENTLY TO
GENERATE BRIEF MODERATE RAINFALL AND PERHAPS SOME SMALL HAIL.
25-35KT SWLY TRANSPORT WINDS SHOULD CARRY THIS FIRST WAVE OF
CONVECTION OVER THE NEARBY PLAINS BETWEEN 1 AND 3 PM MDT BUT WITH
A FAIR AMOUNT CONVECTIVE INHABITION-CIN AROUND...MOST OF THIS
EARLY AFTERNOON STORM ACTIVITY SHOULD WEAKEN/DISSIPATE AS THEY
TRACK NORTHEAST OVER THE PLAINS. WHILE ALL THIS IS GOING ON...
MODELS SHOW A DENVER CYCLONE FORMING SOUTH/SOUTHEAST OF THE METRO
AREA EARLY THIS AFTERNOON. ITS FORMATION ENHANCES SOUTHEAST LOW-
LEVEL FLOW WHICH ADVECTS HIGHER DEWPTS/THETA-E VALUES OVER SRN
PORTIONS OF THE URBAN CORRIDOR RESULTING IN STEEP 700-500MB LAPSE
RATES. MODELS SHOW THE CYCLONE CONTINUING TO WIND UP CREATING A
WIND SHEAR AXIS/VORTICITY-CONVERGENCE ZONE WHICH MODELS SHOW
EXTENDING FROM CENTRAL DOUGLAS...SOUTHEAST DENVER AND SOUTHWEST
ARAPAHOE COUNTIES. MEANWHILE UPSTREAM...A WEAK SHORTWAVE TROUGH
SHOWING UP ON UPPER AIR PLOTS AND H20 VAPOR SATELLITE IMAGERY WAS
RACING NEWRD ACROSS THE STATE. TIMED ITS ARRIVAL IN THE DENVER
AREA NEAR 00Z TODAY. CONSEQUENTLY...LOOKING FOR THE 2ND WAVE OF
ISOLATED TO MULTI-CELL T-STORMS TO FORM ALONG THIS SHEAR AXIS LATE
AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF
MODERATE TO HEAVY RAIN AND SEVERE HAIL. MOST SHOWERS/STORMS WILL
TRACK NORTHEAST WITH THE 30KT SWLY TRANSPORT FLOW...BUT WE MAY
ALSO SEE A FEW STRONG TO PERHAPS SEVERE STORMS FORMING ON OUTFLOW
BOUNDARIES RADIATING NORTH ACROSS THE ERN DENVER METRO AREA UP
INTO SOUTHERN WELD COUNTY...AND EASTWARD ACROSS EASTERN
DOUGLAS...ARAPAHOE AND ELBERT COUNTIES DURING THE EARLY EVENING
HOURS. LARGE HAIL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT
TODAY. HOWEVER WOULD NOT RULE OUT A BRIEF/WEAK TORNADO OR TWO IN
THE VICINITY OF THE DENVER CYCLONE. THIS EVENING STORMS WILL
CONTINUE TO RACE NORTHEAST INTO COOLER LESS UNSTABLE AIR WHERE
MOST WILL WEAKEN/DISSIPATE...BUT NOT BEFORE SENDING OUT OF SURGE
OF RAIN COOLED AIR BACK TOWARDS THE FRONT RANGE. LATER TONIGHT...
COULD SEE A REPEAT OF THE LOW CLOUDS AND PATCHY FOG ON THE PLAINS
AND LOWER FOOTHILLS. MTN AREAS SHOULD BE DRY OVERNIGHT AFTER
COLLAPSE OF EARLY EVENING CONVECTION.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 340 AM MDT TUE MAY 20 2014

MAIN CONCERN TODAY WILL BE THREAT OF THUNDERSTORMS AND SEVERE
WEATHER.

LATEST RADAR SHOWS A FEW SHOWERS AND STORMS MOVING QUICKLY
NORTHEAST ACROSS THE NORTHEAST PLAINS EARLY THIS MORNING. MOST OF
THESE WILL BE EXITING THE STATE BY OR SHORTLY AFTER DAYBREAK
ALTHOUGH CANT TOTALLY RULE OUT AN ISOLATED STORM LINGERING BEHIND
AS CURRENT CONVECTION HAS BEEN DEVELOPING ON JET STREAK/CLOUD
PLUME STRETCHING OUT OF THE DESERT SOUTHWEST. OTHERWISE LOOK FOR A
CLOUDY START TO THE DAY ON THE PLAINS WITH WIDESPREAD STRATUS
DECK...WHILE MOSTLY CLEAR SKIES PREVAIL IN THE MOUNTAINS.

THE CLOUDS TO THE NORTH AND SUNSHINE TO THE SOUTH WILL INCREASE
THE BAROCLINICITY ON THE HIGH PLAINS AND AID DEVELOPMENT OF A
CYCLONIC CONVERGENCE ZONE. AT THIS TIME...THE FRONTAL SURGE HAS
PUSHED SUBSTANTIALLY SOUTHWARD INTO SOUTHEAST COLORADO...SO MOST
LIKELY LOCATION OF LOW LEVEL CONVERGENCE ZONE THIS AFTERNOON WILL
BE NEAR THE PALMER DIVIDE. BELIEVE THE RAP IS CONSIDERABLY
OVERDOING THE MIXING AND DRYING...WHILE LATEST NAM IS DOING A
BETTER JOB. AS A RESULT...HIGHEST RISK OF STORM INITIATION WILL BE
OVER THE ELEVATED TERRAIN AND PALMER DIVIDE AS THE NORTHEAST
PLAINS WILL LIKELY REMAIN CAPPED WITH RESPECT TO SURFACE BASED
CONVECTION THROUGH MOST OF THE AFTERNOON. IF THE STORMS GET GOING
IN/NEAR THE HIGHER TERRAIN LATE THIS AFTERNOON...THEY SHOULD BE
ABLE TO HELP BREAK THE CAP AS THEY MOVE QUICKLY NORTHEAST ACROSS
THE PLAINS EARLY THIS EVENING. THERE IS SUFFICIENT CAPE...NEAR
1000 J/KG...WITH MID 40S DEWPOINTS FOR SEVERE STORMS WITH LARGE
HAIL BEING THE PRIMARY THREAT. LCLS ARE A BIT HIGH FOR TORNADO
PRODUCTION TODAY BUT STILL CANT RULE OUT AN ISOLATED SPINUP WITH
ENHANCED LOW LEVEL VORTICITY WHERE THE CONVERGENCE ZONE SETS UP.

STORMS WILL LIKELY CONTINUE THROUGH THE EVENING AND THEN GRADUALLY
DIMINISH FROM WEST TO EAST ACROSS THE PLAINS AFTER MIDNIGHT. COULD
SEE AREAS OF STRATUS REDEVELOP OVERNIGHT WITH MOIST EAST/SOUTHEAST
LOW LEVEL FLOW.

MOUNTAIN AREAS WEST OF THE FRONT RANGE WILL LIKELY STAY DRY
THROUGH TONIGHT WITH A MUCH DRIER AIRMASS HOLDING IN PLACE THERE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 340 AM MDT TUE MAY 20 2014

INCREASING RAIN CHANCES EXPECTED THROUGH THE REST OF THE WEEK AS THE
UPPER LOW OVER THE GREAT BASIN WILL BE SINKING SOUTH INTO SOUTHERN
CALIFORNIA AND ARIZONA WEDNESDAY. THIS WILL KEEP SOUTHERLY FLOW
OVER THE STATE AS IT REMAINS OVER THE SOUTHWEST THROUGH SATURDAY
MORNING BEFORE LIFTING NORTH.

HAVE STUCK TO MORE OF A NAM SOLUTION FOR WEDNESDAY WHICH WOULD
HAVE MORE MOISTURE AND UPSLOPE FLOW OVER THE PLAINS THAN THE GFS.
SOUTHEASTERLY WINDS AT THE SURFACE AND SOUTHWEST ALOFT WILL BE
INCREASING AVAILABLE MOISTURE WITH MODELED CAPES IN THE 1200-2000
J/KG RANGE. WITH THIS INSTABILITY AND AVAILABLE SHEAR...LOOKING
FOR MORE NUMEROUS THUNDERSTORMS ACROSS THE AREA WEDNESDAY WITH A
GREATER CHANCE OF SEVERE STORMS. LARGE HAIL...DAMAGING STRONG
WINDS AND TORNADOES ARE ALL A POSSIBILITY. DIFFERENCES IN MODELS
HAVE VARIED AREAS WITH MOST CONCERN FOR SEVERE WEATHER AT THIS
TIME. WILL LIKELY SEE STORMS FIRING OVER THE HIGHER TERRAIN AND
FOOTHILLS THEN SPREAD NORTHEAST OVER THE PLAINS THROUGH THE DAY
AND EVENING.

LOOKING FORWARD...MODELS SHOWING INCREASING PRECIPITABLE WATER
VALUES AS WELL AS AN INCREASE IN 700 MB SPECIFIC HUMIDITIES.
AVERAGE PW VALUE FOR DENVER THIS TIME OF YEAR IS AROUND 0.6". WE
BEGIN AROUND THAT VALUE...THEN MODELS HAVE VALUES NEAR 0.8" BY
SATURDAY. LOOKING AT 700 MB SPECIFIC HUMIDITY...THERE IS A PLUME
OF HIGHER VALUES MOVING UP INTO NEW MEXICO WEDNESDAY INTO
THURSDAY...WITH A MORE PROMINENT PLUME MOVING TOWARD THE STATE
FROM FRIDAY INTO THE WEEKEND. VALUES INCREASE TO THE 7-8.3 G/KG
RANGE FRIDAY. HOWEVER EACH MODEL HAS SMALL AREAS OF DRYING MOVING
OVER THE STATE AT DIFFERENT TIMES...AS WELL AS 700MB WINDS MOVING
BETWEEN A WETTER SOUTHEAST DIRECTION TO A DRYING SOUTHWEST
DIRECTION AT TIMES. SO OVERALL...LOOKING AT AN INCREASE IN SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND...WITH A BETTER CHANCE OF
HEAVY RAIN FROM SOME OF THE STRONGER STORMS. WINDSPEEDS ALOFT ARE
BECOMING LIGHTER WHICH MAY ALLOW FOR SLOWER MOVING THUNDERSTORMS. THE
PERIODS OF UPSLOPE WILL FOCUS OUT ATTENTION ON THE FOOTHILLS AND
URBAN CORRIDOR. ONE GOOD THING HOWEVER...IS SOME OF THE RECENT
MODELS ARE MOVING THEIR FOCUS OF PRECIPITATION FURTHER EAST OVER
THE PLAINS...BUT THIS IS AGAIN GOING TO DEPEND ON THE MID LEVEL
WINDS. BEST DAY FOR HEAVIER RAIN POTENTIAL LOOKS TO BE
FRIDAY...HAVE INCREASED SHOWER AND THUNDERSTORMS CHANCES TO
LIKELY. IN TERMS OF SNOWMELT...TEMPERATURES WON'T BE TOO QUICK TO
WARM UP AND GENERALLY HOLDING STEADY EACH DAY AND NIGHT EXTREMES.
EXPECT NEAR OR SLIGHTLY COOLER MAX TEMPS AND NEAR NORMAL MIN TEMPS
FOR THE PERIOD.

THE UNSETTLED PATTERN IS EXPECTED CONTINUE THROUGH THE HOLIDAY
WEEKEND AS THE UPPER LOW MOVES ACROSS THE STATE AND EAST ON
MONDAY. SOME WRAPAROUND MOISTURE WILL LIKELY KEEP SHOWERS IN THE
FORECAST THROUGH MONDAY AS WELL...ALTHOUGH SLIGHTLY DRIER.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1050 AM MDT TUE MAY 20 2014

LOW CLOUDS WILL CONTINUE TO MIX OUT/DISSIPATE IN THE DENVER METRO
AREA FOR THE REMAINDER OF THE MORNING AS WINDS GO FROM LIGHT AND
VARIABLE TO EAST-SOUTHEAST AT 6-12KS BY EARLY THIS AFTERNOON. ITS
LATE THIS AFTERNOON WITH HEATING...MOIST UPSLOPE FLOW AND THE
PRESENCE OF A DENVER CYCLONE SITTING SOUTHEAST OF THE METRO
AREA...THAT THE CHANCE OF SHOWERS AND T-STORMS WILL QUICKLY
INCREASE. KDEN AND KAPA HAVE THE BEST CHANCE OF SEEING T-STORMS
LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. HAIL WILL BE THE
MAIN THREAT...TOGETHER WITH BRIEF MODERATE TO HEAVY RAINFALL AND
VARIABLE WIND GUSTS TO 30KTS. THERE IS ALSO A SLIGHT CHANCE THAT
ONE OF THE LATE AFTERNOON/EARLY EVENING STORMS COULD PRODUCE A
BRIEF WEAK TORNADO. MOST OF THIS STORM ACTIVITY SHOULD MOVE OUT OF
THE DENVER AREA BY MID-EVENING/03Z-04Z. OVERNIGHT MOIST OUTFLOW
FROM THESE DYING STORMS ARE EXPECTED TO COVER THE DENVER METRO
AREA WITH LOW CLOUDS/IFR CONDITIONS AT DENVER AREA TERMINALS AFTER
MIDNIGHT TONIGHT THROUGH MID-MORNING ON WEDNESDAY. PREVAILING CIGS
AS LOW AS 1500-2000 FT AGL ARE ANTICIPATED.

&&

.HYDROLOGY...
ISSUED AT 1050 AM MDT TUE MAY 20 2014

ISOLATED TO SCATTERED SHOWERS/T-STORMS FORMING OVER THE FRONT
RANGE AROUND MIDDAY TODAY WITH DRIFT NORTHEAST OVER THE FOOTHILLS
AND NEARBY PLAINS AFTER 1 PM. THESE STORMS MAY PRODUCE UPWARDS OF
A QUARTER INCH OF RAIN IN 25 MINS AND HAIL UP TO 3/4 INCH IN
DIAMETER. FORTUNATELY FAST STORM MOTIONS SHOULD REDUCE THE RISK OF
HEAVY RAINFALL RESULTING IN FLOODING/FLASH FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BAKER
SHORT TERM...BARJENBRUCH
LONG TERM...KRIEDERMAN
AVIATION...BAKER
HYDROLOGY...BAKER
Hazardous weather outlook, May 20, 10:21 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MDT TUE MAY 20 2014

COZ030>051-211730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1121 AM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS AFTER 4 PM TODAY NAMELY
ACROSS SOUTHERN SECTIONS OF THE I-25 URBAN CORRIDOR...MAINLY
EASTERN PORTIONS OF THE DENVER METRO AREA..AND ADJACENT SECTIONS
OF ADAMS...ARAPAHOE...EASTERN DOUGLAS AND WESTERN ELBERT
COUNTIES. LOW LEVEL MOISTURE WILL INCREASE ON EAST-SOUTHEAST
WINDS...AND WITH STRONG DAYTIME HEATING CREATING STEEP LAPSE
RATES...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
FORM OVER THE FRONT RANGE AND ALONG THE PALMER DIVIDE EARLY THIS
AFTERNOON. THEN LATE THIS AFTERNOON AND EARLY THIS EVENING A
SECOND BATCH OF STORMS SHOULD FORM AROUND DENVER AND WESTERN
SECTIONS OF THE PALMER DIVIDE...WITH A FEW POSSIBLY BECOMING
SEVERE. LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL BE THE MAIN
SEVERE WEATHER THREAT TODAY. HOWEVER...CANNOT RULE OUT A BRIEF
WEAK TORNADO OR TWO ALONG A WIND CONVERGENCE BOUNDARY EXPECTED TO
SET UP JUST TO THE SOUTH-SOUTHEAST OF THE DENVER METRO AREA.
STORMS WILL THEN SPREAD NORTHEAST ONTO THE PLAINS WHERE THEY ARE
EXPECTED TO WEAKEN AND DISSIPATE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY...
MAINLY FROM THE FRONT RANGE FOOTHILLS ACROSS THE PLAINS. SEVERE
STORMS WITH LARGE HAIL...STRONG OUTFLOW WINDS AND EVEN TORNADOES
ARE POSSIBLE. STORM ACTIVITY IS EXPECTED TO LAST INTO THE EVENING
ESPECIALLY OVER THE EASTERN PLAINS.

THURSDAY THROUGH MOST OF THE HOLIDAY WEEKEND WILL FEATURE A WET
AND STORMY PATTERN. SLOW MOVING THUNDERSTORMS ARE EXPECTED
THURSDAY WITH AN INCREASE IN MOISTURE FRIDAY...INCREASING THE
THREAD OF LOCALIZED FLOODING AND THE POTENTIAL FOR QUICK SNOWMELT
OVER THE HIGHER ELEVATIONS IF RAIN FALLS ON THE SNOWPACK. SHOWERS
WILL BE DECREASING LATE SUNDAY AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 3 PM.

BAKER/RJK

The radar

The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Denver

When
May 20, 2:01 PM MST
Where
Denver County, 7.73 mi WSW of South Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -105.100

Hail, Jefferson

When
May 20, 2:06 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
May 20, 2:10 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Arapahoe

When
May 20, 2:20 PM MST
Where
Arapahoe County, 0.53 mi W of Englewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.990

Hail, Denver

When
May 20, 2:23 PM MST
Where
Denver County, 0.53 mi W of South Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.980

Hail, Denver

When
May 20, 2:25 PM MST
Where
Denver County, 2.33 mi SSE of Denver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.910

Hail, Denver

When
May 20, 2:30 PM MST
Where
Denver County, 2.33 mi SSE of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.910

Hail, Arapahoe

When
May 20, 2:38 PM MST
Where
Arapahoe County, 1.06 mi E of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -104.780

Hail, Arapahoe

When
May 20, 2:50 PM MST
Where
Arapahoe County, 2.81 mi N of Aurora Cherry Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.790

Hail, Arapahoe

When
May 20, 2:55 PM MST
Where
Arapahoe County, 2.76 mi N of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.800

Hail, Arapahoe

When
May 20, 3:48 PM MST
Where
Arapahoe County, 5.07 mi WSW of Byers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.300

Hail, Arapahoe

When
May 20, 4:10 PM MST
Where
Arapahoe County, 3.79 mi W of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -104.190

Hail, Arapahoe

When
May 20, 4:32 PM MST
Where
Arapahoe County, 2.13 mi E of Deer Trail
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.010

Hail, Arapahoe

When
May 20, 4:35 PM MST
Where
Arapahoe County, 0.53 mi E of Deer Trail
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.040

Hail, Lincoln

When
May 20, 6:00 PM MST
Where
Lincoln County, 5.24 mi SE of Shaw
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.440, -103.270

Hail, Lincoln

When
May 20, 6:20 PM MST
Where
Lincoln County, 3.81 mi ESE of Shaw
Measured
2.5 in hail
Reported by
Public
Coordinates
39.470, -103.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513673, 513674, 513675, 513676, 513677, 513678, 513679, 513680, 513681, 513682, 513683, 513684, 513685, 513687, 513689, 513690.